Alert archive / Virginia / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 47, NWS Blacksburg, VA

June 26, 1997Franklin County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 26, 1997, 1:18 PM EDT for Franklin County, Virginia. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 26, 1997, 1:18 PM EDT (17:18 UTC)
Expired
Jun 26, 1997, 2:05 PM EDT
In force
47 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Franklin County, VA

The radar

The Roanoke radar (KFCX), 35 km from the middle of the area, began a volume at 17:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 5.3 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 1997-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1009 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 1997-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1009 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
746 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

052 
WUUS01 KRNK 261719 RRB
SVRRNK
VAC067-261805-

BULLETIN--IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
118 PM EDT THU JUN 26 1997

THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 205 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTHWESTERN VIRGINIA

   ...FRANKLIN COUNTY

AT 118 PM EDT...BLACKSBURG DOPPLER RADAR INDICATED A SEVERE
THUNDERSTORM 13 MILES NORTH NORTHEAST OF MARTINSVILLE MOVING EAST
AT 10 MPH.

THIS STORM IS EXPECTED TO REMAIN RURAL...
THIS IS A DANGEROUS STORM.  MOVE TO THE INTERIOR OF A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

PMC/KK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 8:41 AM EDT, 4 hours 37 minutes earlier.

Area forecast discussion, Jun 26, 8:41 AM EDT, 4 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
840 AM EDT THU JUN 26 1997

RECOMMENDATIONS...
NONE.

DISCUSSION...
OUTFLOW BOUNDARIES FROM OVERNIGHT CONVECTION ALREADY TRIGGERING
SHOWERS AND THUNDERSTORMS IN WRN PORTION OF CWA. KFCX 88D AT 1215Z
INDCTD MOST OF PCP WAS IN WV. SEVERAL ITEMS POINT TOWARDS NUMEROUS
TSTMS WITH HEAVY RAIN ESP IN THE MTNS... DEEP MOISTURE IN PLACE AND
MORE ON THE WAY (IE PCP WATER 1.56 INCHES)... SLOW MOVING CD FRONT
SHOULD BECOMG E-W ORIENTED... UPPER LEVEL DIVERGENCE IN THE RR QUAD
OF NRN JET. SAT LOOP THIS AM SHWD ONE SHORTWAVE IN GA DRIFTING
NORTHWARD. WHILE A SECOND SHORTWAVE ARD MEI SLIDES EASTWARD. TIMING
OF FRONT IS SLIGHTLY DIFERENT DEPENDING ON MODEL OF CHOICE. LEAN
TOWARDS ETA SOLUTION. 94O ADDRESSES THE SEVERE WEATHER POTENTIAL AS
CAPES ARD 3000. ANYHOW...VARIABLE CLOUDINESS...HOT AND HUMID WITH
PERIODS OF SHOWERS AND THUNDERSTORMS. SOME TS WILL CONTAIN HEAVY
RAIN. HIGH WL RNG FRM LOWER 80S TO ARD 90. LEFTOVER SHOWERS AND
THUNDERSTORMS TONIGHT THEN PARTIAL CLEARING. FRI WILL HAVE PRTLY
SUNNY...COOLER AND DRIER WEATHER. MORE LATER.
KK

In the hours before

Special weather statement, Jun 26, 11:43 AM EDT, 1 hour 35 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-
059-WVZ042>045-271200-

SPECIAL WEATHER STATEMENT
THUNDERSTORM POTENTIAL OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1145 AM EDT THU JUN 26 1997

...SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO EARLY
EVENING OVER SOUTHEASTERN WEST VIRGINIA...SOUTHWESTERN VIRGINIA AND
NORTHWESTERN NORTH CAROLINA...

 ANOTHER DAY OF PARTIAL SUNSHINE AND HIGH HUMIDITIES WILL MAKE THE
AREA MODERATELY UNSTABLE THIS AFTERNOON. AN APPROACHING WEAK COLD
FRONT WILL PASS THROUGH THIS EVENING...AND NUMEROUS SHOWERS AND
THUNDERSTORMS ARE EXPECTED AHEAD OF THIS COLD FRONT. FAIRLY LIGHT
WINDS ALOFT WILL NOT BE CONDUCIVE TO SEVERE THUNDERSTORM
DEVELOPMENT...BUT WITH MODERATE INSTABILITIES THUNDERSTORMS WILL
BECOME STRONG TODAY AND A FEW MAY REACH SEVERE LIMITS. DAMAGING WIND
GUSTS WOULD BE THE GREATEST THREAT FOR SEVERE WEATHER TODAY. THE
BEST CHANCES FOR SEVERE WEATHER WILL BE EAST OF THE BLUE
RIDGE...WHERE THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS.

IN ADDITION TO THE THREAT OF DAMAGING WINDS...ANY THUNDERSTORM THAT
DEVELOPS TODAY WILL LIKELY HAVE LOCALLY HEAVY DOWNPOURS. THE
THUNDERSTORMS SHOULD BE MOVING QUICKLY ENOUGH TO PREVENT ANY LENGTHY
PERIODS OF HEAVY RAIN...BUT NORMALLY FLOOD PRONE AREAS MAY SEE SOME
MINOR FLOODING.

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR THIS
EVENING.

JACKSON/KOSTURA
Special weather statement, Jun 26, 11:45 AM EDT, 1 hour 33 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-
059-WVZ042>045-271200-

SPECIAL WEATHER STATEMENT
THUNDERSTORM POTENTIAL OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1145 AM EDT THU JUN 26 1997

...SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO EARLY
EVENING OVER SOUTHEASTERN WEST VIRGINIA...SOUTHWESTERN VIRGINIA AND
NORTHWESTERN NORTH CAROLINA...

 ANOTHER DAY OF PARTIAL SUNSHINE AND HIGH HUMIDITIES WILL MAKE THE
AREA MODERATELY UNSTABLE THIS AFTERNOON. AN APPROACHING WEAK COLD
FRONT WILL PASS THROUGH THIS EVENING...AND NUMEROUS SHOWERS AND
THUNDERSTORMS ARE EXPECTED AHEAD OF THIS COLD FRONT. FAIRLY LIGHT
WINDS ALOFT WILL NOT BE CONDUCIVE TO SEVERE THUNDERSTORM
DEVELOPMENT...BUT WITH MODERATE INSTABILITIES THUNDERSTORMS WILL
BECOME STRONG TODAY AND A FEW MAY REACH SEVERE LIMITS. DAMAGING WIND
GUSTS WOULD BE THE GREATEST THREAT FOR SEVERE WEATHER TODAY. THE
BEST CHANCES FOR SEVERE WEATHER WILL BE EAST OF THE BLUE
RIDGE...WHERE THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS.

IN ADDITION TO THE THREAT OF DAMAGING WINDS...ANY THUNDERSTORM THAT
DEVELOPS TODAY WILL LIKELY HAVE LOCALLY HEAVY DOWNPOURS. THE
THUNDERSTORMS SHOULD BE MOVING QUICKLY ENOUGH TO PREVENT ANY LENGTHY
PERIODS OF HEAVY RAIN...BUT NORMALLY FLOOD PRONE AREAS MAY SEE SOME
MINOR FLOODING.

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR THIS
EVENING.

JACKSON/KOSTURA

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 5:06 PM EDTSevere Thunderstorm WarningRNKBedford49 min
Jun 26, 5:21 PM EDTSevere Thunderstorm WarningRNKCity of Lynchburg34 min
Jun 26, 5:40 PM EDTSevere Thunderstorm WarningRNKRoanoke, City of Roanoke50 min
Jun 26, 6:23 PM EDTSevere Thunderstorm WarningRNKHalifax37 min

Nearby

Severe Thunderstorm Warnings in Virginia, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.